Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Boundedness and strong stability of Runge-Kutta methods

Authors: W. Hundsdorfer and M. N. Spijker
Journal: Math. Comp. 80 (2011), 863-886
MSC (2010): Primary 65L05, 65L06, 65L20, 65M20
Published electronically: September 21, 2010
MathSciNet review: 2772099
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


In the literature, much attention has been paid to Runge-Kutta methods (RKMs) satisfying special nonlinear stability requirements indicated by the terms total-variation-diminishing (TVD), strong stability preserving (SSP) and monotonicity. Stepsize conditions, guaranteeing these properties, were derived by Shu and Osher [J. Comput. Phys., 77 (1988) pp. 439-471] and in numerous subsequent papers. These special stability requirements imply essential boundedness properties for the numerical methods, among which the property of being total-variation-bounded. Unfortunately, for many RKMs, the above special requirements are violated, so that one cannot conclude in this way that the methods are (total-variation) bounded.

In this paper, we study stepsize-conditions for boundedness directly, rather than via the detour of the above special stability properties. We focus on stepsize-conditions which are optimal, in that they are not unnecessarily restrictive. We find that, in situations where the special stability properties mentioned above are violated, boundedness can be present only within a class of very special RKMs.

As a by-product, our analysis sheds new light on the known theory of monotonicity for RKMs. We obtain separate results for internal and external monotonicity, as well as a new proof of the fundamental relation between monotonicity and Kraaijevanger’s coefficient. This proof distinguishes itself from older ones in that it is shorter and more transparent, while it requires simpler assumptions on the RKMs under consideration.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65L05, 65L06, 65L20, 65M20

Retrieve articles in all journals with MSC (2010): 65L05, 65L06, 65L20, 65M20

Additional Information

W. Hundsdorfer
Affiliation: Center for Mathematics and Computer Sciences, P.O. Box 94079, NL-1090-GB Amsterdam, Nederland

M. N. Spijker
Affiliation: Mathematical Institute, Leiden University, P.O. Box 9512, NL-2300-RA Leiden, Nederland

Keywords: Initial value problem, method of lines (MOL), ordinary differential equation (ODE), Runge-Kutta method (RKM), total-variation-diminishing (TVD), strong-stability-preserving (SSP), monotonicity, total-variation-bounded (TVB), boundedness.
Received by editor(s): September 28, 2009
Received by editor(s) in revised form: February 16, 2010
Published electronically: September 21, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.